Texas, 2012

Damaging Winds in Texas, July 21, 2012

July 21, 2012 · NWS HGX · 16 events in 5 counties and zones

A squall line moved moved through the CWA's northern counties producing strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A squall line moved moved through the CWA's northern counties producing strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 21, 6:19 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 6:19 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 PM CDT SAT JUL 21 2012

.DISCUSSION...
HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST
NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES
INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL
SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN
CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS
AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW
SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF
STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE
STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT.
STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN
NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST
THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG
CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT
WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING.
MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR
SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE
HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR
NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH
FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL
UPDATE.
45/41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  76  93  76 /  40  20  20  20  10
HOUSTON (IAH)              77  92  77  93  78 /  40  40  40  30  10
GALVESTON (GLS)            81  90  81  88  81 /  40  40  40  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 21, 5:30 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT SAT JUL 21 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
630 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL
COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS
EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA
BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS
OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE
PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE
STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY
CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105
ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD
BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS
NOT ANTICIPATED.

The radar

The Shreveport radar (KSHV), 169 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 21, 8:01 PM CST to 8:05 PM CST
Where
Houston County, 0.85 mi WNW of Ratcliff to 0.84 mi SW of Ratcliff
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.405, -95.143

The trees were blown down near FM 227.

Thunderstorm Wind, Trinity

When
July 21, 8:15 PM CST
Where
Trinity County, 1.18 mi W of Apple Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.220, -94.970

There were numerous trees down in Apple Springs.

Thunderstorm Wind, Trinity

When
July 21, 8:16 PM CST
Where
Trinity County, 0.57 mi W of Apple Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.219, -94.960

Trees were blown down on FM 2501 near Apple Springs.

Thunderstorm Wind, Trinity

When
July 21, 8:26 PM CST
Where
Trinity County, 5.52 mi NE of Groveton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.134, -95.094

Tree limbs were blown down on highway 94 northeast of Groveton.

Thunderstorm Wind, Trinity

When
July 21, 8:37 PM CST
Where
Trinity County, Groveton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.070, -95.150

Numerous trees and power outages were reported by local law enforcement across Groveton.

Thunderstorm Wind, Polk

When
July 21, 8:58 PM CST
Where
Polk County, Leggett
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.820, -94.870

A few trees were reported blown down by local law enforcement in Leggett.

Thunderstorm Wind, San Jacinto

When
July 21, 9:15 PM CST
Where
San Jacinto County, 2.64 mi NE of Pointblank
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.778, -95.199

Trees were blown down near FM 980.

Thunderstorm Wind, San Jacinto

When
July 21, 9:20 PM CST
Where
San Jacinto County, 1.1 mi E of Pointblank
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.747, -95.212

Powerlines and transformers were blown down in Point Blank.

Thunderstorm Wind, Polk

When
July 21, 9:25 PM CST
Where
Polk County, Corrigan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.000, -94.820

Lots of trees were reported down in Corrigan.

Thunderstorm Wind, Polk

When
July 21, 9:25 PM CST
Where
Polk County, 1.37 mi ESE of Onalaska
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.810, -95.110

Trees were blown down in Onalaska.

Thunderstorm Wind, Polk

When
July 21, 9:25 PM CST
Where
Polk County, 1 mi ENE of Blanchard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.738, -95.056

Trees were blown down in Blanchard along FM 2457.

Thunderstorm Wind, San Jacinto

When
July 21, 9:27 PM CST
Where
San Jacinto County, 3.16 mi SSE of Camilla
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.561, -95.041

Trees down in the Huffman Creek and FM 222 area.

Thunderstorm Wind, San Jacinto

When
July 21, 9:33 PM CST
Where
San Jacinto County, 1.38 mi WSW of Shepherd
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.490, -95.040

Trees were blown on FM 2666.

Thunderstorm Wind, San Jacinto

When
July 21, 9:42 PM CST
Where
San Jacinto County, 2 mi W of Evergreen
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.548, -95.284

Trees were blown down near 150 and FM 2693 and a vehicle was struck by a fallen tree. The driver only sustained minor injuries.

Thunderstorm Wind, San Jacinto

When
July 21, 9:45 PM CST
Where
San Jacinto County, 3.4 mi SSE of Napier
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.454, -94.978

Trees were blown down on Stringtown Road.

Thunderstorm Wind, Walker

When
July 21, 9:53 PM CST
Where
Walker County, 4.07 mi N of Hawthorne
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.589, -95.418

A tree was blown down on Ranch Acres Road near the intersection with FM 1375.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398965, 398975, 398987, 399037, 399267, 399758, 399968, 400217, 400488, 400489, 400497, 400504, 400505, 400514, 400535, 400537.